Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Tucson, AZ

May 25, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 25, 2005, 2:11 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2005, 2:11 PM MST (21:11 UTC)
Expired
May 25, 2005, 3:00 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 252111
SVRTWC
AZC003-252200-
/O.NEW.KTWC.SV.W.0005.050525T2111Z-050525T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST WED MAY 25 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN ARIZONA

* UNTIL 300 PM MST

* AT 210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF TOMBSTONE...OR ABOUT 20
  MILES NORTHEAST OF SIERRA VISTA...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3191 11023 3167 11024 3166 10991 3190 10992

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 252121
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
219 PM MST WED MAY 25 2005

AZC003-252200-
/O.CON.KTWC.SV.W.0005.000000T0000Z-050525T2200Z/
COCHISE AZ-
219 PM MST WED MAY 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 217 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS NOW LOCATED NEAR TOMBSTONE...OR ABOUT 19 MILES 
NORTHEAST OF SIERRA VISTA...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3191 11023 3167 11024 3166 10991 3190 10992

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 252157
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST WED MAY 25 2005

AZC003-252206-
/O.EXP.KTWC.SV.W.0005.000000T0000Z-050525T2200Z/
COCHISE AZ-
256 PM MST WED MAY 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY EXPIRES
AT 300 PM MST...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
DECREASED IN INTENSITY. THUS...THE SEVERE THUNDERSTORM WARNING WILL 
EXPIRE AT 300 PM MST.

LAT...LON 3191 11023 3167 11024 3166 10991 3190 10992

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:00 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, May 25, 9:00 AM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST WED MAY 25 2005

.SYNOPSIS...HIGH PRESSURE ALOFT OVER NORTHERN MEXICO WILL WEAKEN...
WITH HIGH TEMPERATURES GRADUALLY LOWERING INTO THE WEEKEND. A FEW
BUILDUPS OVER THE FAR SOUTHEAST MOUNTAINS THIS AFTERNOON AND AGAIN
THURSDAY. A WEAK LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO EASTERN MOUNTAINS FRIDAY AFTERNOON AND EVENING.
OTHERWISE DRY WEATHER WILL CONTINUE ELSEWHERE INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY INDICATED GENERALLY CLEAR SKIES THIS
MORNING FROM KTUS VICINITY WWD WITH SCATTERED-BROKEN CIRROFORM
CLOUDS MOVING NWD/NEWD ACROSS ERN SECTIONS. DEWPOINTS WERE IN THE
UPPER 30S-LOWER 50S VALID 15Z. THESE VALUES WERE NEARLY 5 DEGS
HIGHER ACROSS COCHISE/GRAHAM/GREENLEE COUNTIES BUT WERE ABOUT 5 DEGS
LOWER ACROSS CENTRAL/WRN SECTIONS VERSUS 24 HOURS AGO. 25/12Z KTUS
SOUNDING REFLECTED A SOMEWHAT MOIST AND UNSTABLE PROFILE WITH PRECIP
WATER VALUE NEAR 0.80 INCH. LIFTED INDEX VALUE WAS NEAR MINUS 3 WITH
UNMODIFIED SURFACE-BASED CAPE OF 1302 J/KG...INDICATING A SOMEWHAT
MORE STABLE ENVIRONMENT VERSUS TUE MORNING. ANALYSES OF 25/12Z UPPER
AIR PLOTS INDICATED HIGH PRESSURE CENTERED OVER CHIHUAHUA WITH H5
RIDGE AXIS EXTENDING NWD ACROSS WRN NM. LIGHT SWLY FLOW PREVAILED
OVER SRN AZ.

INHERITED FORECASTS INDICATE LOW-GRADE POPS FROM TUCSON VICINITY EWD
THIS AFTERNOON AND EVENING WITH THE PRIMARY EMPHASIS ON SRN COCHISE
COUNTY. GIVEN THE ABOVE DIAGNOSTICS...APPEARS THAT ENOUGH MOISTURE
AND UNSTABLE ENVIRONMENT SUPPORTS THE LOW-GRADE POP SCENARIO...WITH
BELIEF THAT SLIGHTLY LESS ACTIVITY VERSUS TUE WILL OCCUR.

UPPER HIGH WILL GRADUALLY WEAKEN AND MOVE SEWD DURING THE NEXT FEW
DAYS. ENOUGH MID-LEVEL MOISTURE PROGGED TO SUPPORT LOW-GRADE POPS
MAINLY COCHISE COUNTY AGAIN THUR AFTERNOON/EVENING. SHORTWAVE TROUGH
VICINITY BAJA EARLY FRI TO MIGRATE SLOWLY NEWD ACROSS THE AREA FRI
AFTERNOON INTO SAT. THUS APPPEARS THAT THE BEST CHANCE OF MEASURABLE
PRECIP WILL BE ASSOCIATED WITH THAT SYSTEM...AND AGAIN SHOULD BE
LIMITED TO AREAS E OF TUCSON.

DRIER REGIME BY SUN AS WLY FLOW ALOFT INCREASES IN RESPONSE TO
SHORTWAVE TROUGH MOVING ACROSS THE GREAT BASIN REGION AND
SUBSEQUENTLY ACROSS NRN AZ EARLY NEXT WEEK. INCREASED SURFACE WIND
SHOULD OCCUR MON AFTERNOON AND AGAIN TUE AS THIS SYSTEM MOVES N OF
THIS AREA. CONTINUED DRY AREAWIDE MON-TUE.

MAIN IMPACT ON SE AZ WEATHER DURING THIS FORECAST PERIOD WILL BE A
GRADUAL DECREASE IN DAYTIME MAX TEMPS INTO THE WEEKEND. THUS THE
RECENT RECORD-BREAKING HEAT SHOULD ABATE WITH DAYTIME MAX TEMPS BY
MEMORIAL DAY TRENDING CLOSE TO SEASONAL NORMALS FOR LATE MAY.

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES INCREASED BY AS MUCH AS 15
PERCENT AS MID AND LOWER LEVEL MOISTURE PUSHED NORTHWARD INTO
SOUTHERN ARIZONA TUESDAY. MUCH OF THIS IS EXPECTED TO MIX OUT WITH
MINIMUM RH VALUES IN THE LOWER TO MIDDLE TEENS AGAIN TODAY AND
THURSDAY. CONTINUED DEEP MIXING WILL CONTINUE TO SUPPORT AFTERNOON
UPSLOPE GUSTINESS AND 4-6 HAINES INDICES INTO THURSDAY. THE UPPER
HIGH PRESSURE SYSTEM WILL START TO WEAKEN AND SHIFT SOUTH THE SECOND
HALF OF THE WEEK WITH A FEW BUILDUPS OVER THE FAR SOUTHEAST AND THEN
EASTERN MOUNTAINS DURING THE AFTERNOONS AND EVENINGS THROUGH FRIDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:58 PM MSTSevere Thunderstorm WarningTWCCochise37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.